Illinois, 2010

Hail in Illinois, May 25, 2010

May 25, 2010 · NWS DVN · 2 events in 2 counties and zones

Daytime heating ignited some scattered showers and thunderstorms across parts of the Mid-Mississippi Valley May 25th. Some of the stronger thunderstorms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Daytime heating ignited some scattered showers and thunderstorms across parts of the Mid-Mississippi Valley May 25th. Some of the stronger thunderstorms produced hail. High temperatures were in the middle 80s to lower 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 2:10 AM CST, 11 hours 3 minutes earlier.

Area forecast discussion, May 25, 2:10 AM CST, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 AM CDT TUE MAY 25 2010

.SYNOPSIS...
IT HAS BEEN AN INTERESTING NIGHT AROUND THE AREA...WITH SOME PULSE
TYPE HAIL STORMS OVER THE EASTERN COUNTIES BACK AROUND MIDNIGHT.
THE STRONG DEEP CONVECTION OUT OVER THE PLAINS HAS GENERATED AN
OUTFLOW BOUNDARY THAT IS SPEEDING ACROSS IOWA TOWARDS THE AREA...AND
SHOULD BE GETTING INTO THE WESTERN PORTIONS OF THE FORECAST AREA
BETWEEN 5 AND 6 AM.  SO FAR THERE IS NO CONVECTIVE ACTIVITY ALONG
THIS BOUNDARY...BUT IT COULD MAKE THINGS INTERESTING LATER ON
TODAY.  THE MAIN SYNOPTICS SHOW THAT THERE IS A STRONG SURFACE LOW
MOVING NORTH ACROSS NORTH DAKOTA THIS MORNING...AND SHOULD ENTER
CANADA BEFORE MORNING.  A TRAILING COLD FRONT EXTENDED SOUTH ACROSS
CENTRAL SOUTH DAKOTA...NEBRASKA...KANSAS AND DOWN INTO OKLAHOMA.  A
WARM FRONT EXTENDED EAST ACROSS NORTH DAKOTA AND INTO NORTHERN
MINNESOTA.  THE ISOLATED CONVECTION WE HAD EARLIER WAS DUE TO THE
WARM MID LEVEL CAP BEING ERODED AS THE WARMER TEMPERATURES GOT
ADVECTED NORTH...AND THERE WAS JUST ENOUGH CAPE FOR THEM TO INITIATE
THIS LATE IN THE EVENING.  700MB TEMPERATURES AS OF 00Z WERE ONLY
PLUS 10C...WITH 6 TO 8C BEING ADVECTED IN FROM THE EAST.
..LE..

&&

.SHORT TERM...TODAY AND TONIGHT...
IT IS GOING TO BE AN ACTIVE CONVECTIVE DAY...WITH THE
OUTFLOW BOUNDARY MOVING TOWARDS US THIS MORNING...AND THE MID LEVEL
CAP HAVING BEEN ERODED AWAY.  I EXPECT THAT AS SOON AS WE BEGIN
WARMING UP THIS MORNING...THAT SHOWERS AND THUNDERSTORMS WILL
INITIATE ALONG THIS BOUNDARY...PROBABLY BY MID MORNING.  THIS
LIKELIHOOD LOOKS PRETTY GOOD...SO HAVE PUT IN SOME LIKELY
POPS...THOUGH THE AXIS OF HIGHEST POPS MAY NEED TO BE REARRANGED AS
THE CONVECTIVE TRENDS SET UP.  GIVEN THE LOW SHEAR...MODERATE TO
HIGH RANGE CAPE EXPECTED TODAY...WE SHOULD HAVE MAINLY PULSE TYPE
STORMS WHICH MOVE SLOWLY...WITH THE MAIN THREAT BEING HEAVY RAIN AND
HAIL.  MAX TEMPERATURES TODAY ARE GOING TO BE TEMPERED BY THE
INCREASED CLOUD COVER FROM BOTH THE CONVECTION OUT WEST AND LOCAL
CONVECTION... WHICH SHOULD KEEP IT DOWN IN THE MID TO UPPER 80S FOR
MOST LOCATIONS.  TONIGHT IT WILL BE SIMILAR...BUT EXPECT A GAP IN
THE CONVECTION SOMETIME THIS EVENING OR OVERNIGHT BEFORE IT MOVES
BACK IN AGAIN TOWARDS MORNING FROM THE NORTHWEST.  TIMING ON THIS IS
PROBLEMATIC...WE MAY VERY WELL BE DRY OVERNIGHT WITH THE CONVECTION
NOT MOVING IN UNTIL WEDNESDAY MORNING.  HAVE KEPT MAINLY CHANCE POPS
GOING FOR OVERNIGHT TONIGHT.  MIN TEMPS SHOULD BE SLIGHTLY
COOLER...DROPPING INTO THE UPPER 60S.   ..LE..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
ALL MODELS AGREE ON BRINGING A WEAK FRONT/BOUNDARY THROUGH THE AREA
THAT BECOMES MORE DIFFUSE WITH TIME. THE DISAGREEMENT IS WHEN IT
COMES THROUGH THE AREA. REGARDLESS...THE BOUNDARY COMBINED WITH THE
HIGH PW AND WEAK FLOW ALOFT WILL BE A FOCUS FOR CONVECTION
WEDNESDAY. AS A RESULT POPS HAVE BEEN INCREASED ALONG WITH ADDING
THE MENTION OF LOCALLY HEAVY RAINFALL POSSIBLE. MESOSCALE BOUNDARIES
WILL SUSTAIN THE CONVECTION WEDNESDAY NIGHT ALONG WITH A WEAK VORT
MAX TOPPING THE UPPER RIDGE. CONVECTION THAT MAINTAINS ITSELF
OVERNIGHT WILL SLOWLY MOVE SOUTHEAST THURSDAY AS SOMEWHAT STRONGER
FLOW ALOFT DEVELOPS. CLOUDS/PRECIP WILL HELP HOLD DOWN TEMPERATURES
A LITTLE ON WEDNESDAY/THURSDAY. THE BOUNDARY NEAR OR OVER THE AREA
WED NIGHT SHOULD RESULT IN TEMPERATURES A LITTLE ABOVE GUIDANCE DUE
TO HIGHER DEW POINTS.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...NO CHANGES WERE MADE TO THE
CURRENT FCST. HIGH PRESSURE BUILDS INTO THE GREAT LAKES RESULTING IN
NORTHEAST/EAST FLOW. ADD A BUILDING UPPER RIDGE AND DRY CONDITIONS
SHOULD BE SEEN WITH LOWER DEW POINTS.

SUNDAY/MONDAY...MODELS ATTEMPT TO DEVELOP A MORE ZONAL FLOW ACROSS
THE CONUS. ADDITIONALLY...A NEW STORM SYSTEM MOVES TOWARD THE AREA
FROM THE PLAINS. MODELS DIFFER ON THE OVERALL TIMING SO THE CURRENT
SCHC POPS FOR SUNDAY/SUNDAY NIGHT STILL LOOK REASONABLE.
..08..

&&

.AVIATION...
CONVECTION WILL PUT SOME FLIES INTO AN OTHERWISE VFR FORECAST.
EXPECT SLOW MOVING...SCATTERED CONVECTION TO BE GENERATED AROUND MID
MORNING...ESPECIALLY IN VICINITY OF BOUNDARY CURRENTLY MAKING ITS
WAY TOWARDS THE AREA.  CONVECTION SHOULD HAVE MVFR CIGS AND VSBYS IN
TSRA...WHICH SHOULD LAST UNTIL LATE AFTERNOON/EARLY EVENING.  SOME
CONVECTION SHOULD DISSIPATE WITH SUNSET...BUT WE MAY GET
RE-GENERATION LATE TONIGHT AGAIN AS STORMS MOVE IN FROM THE
NORTHWEST.  SOUTH TO SOUTHEAST WINDS TODAY OF 5 TO 10 KTS...DROPPING
OFF TO 5KTS OR LESS OVERNIGHT.   ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 25, 3:51 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 AM CDT TUE MAY 25 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
451 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING
AND CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS
DURING THE AFTERNOON MAY PRODUCE LARGE HAIL AND GUSTY WINDS. THE
STORMS WILL BE SLOW MOVING...AND MAY PRODUCE LOCALLY HEAVY
RAINFALL AND FLASH FLOODING.

WARM AND HUMID CONDITIONS WILL CONTINUE TODAY. MAXIMUM
TEMPERATURES IN THE UPPER 80S WILL COMBINE WITH THE HUMIDITY TO
PRODUCE HEAT INDEX READINGS FROM 90 TO 95. IF YOU WILL BE WORKING
OUTDOORS TODAY...USE CAUTION AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH THE STORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, May 25, 12:37 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 PM CDT TUE MAY 25 2010

IAZ067-068-ILZ015-251930-
MUSCATINE-ROCK ISLAND-SCOTT-
137 PM CDT TUE MAY 25 2010

...STRONG THUNDERSTORM WITH GUSTY WINDS AND SMALL HAIL...

AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ANDALUSIA...OR 7 MILES SOUTHWEST OF ROCK
ISLAND...MOVING NORTHWEST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BUFFALO AROUND 145 PM CDT...
  MONTPELIER AROUND 155 PM CDT...
  BLUE GRASS AROUND 200 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH AND HEAVY RAIN IS
EXPECTED WITH THIS STORM.

LAT...LON 4145 9089 4159 9072 4144 9054 4136 9066
TIME...MOT...LOC 1837Z 133DEG 14KT 4144 9068
Local storm report, May 25, 12:42 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             SE SPRINGBROOK          42.16N 90.48W
05/25/2010  M1.00 INCH       JACKSON            IA   TRAINED SPOTTER

            ALSO ESTIMATED WINDS OF 40 TO 50MPH WITH HEAVY RAIN.

&&

LEGRO
Special weather statement, May 25, 12:44 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 PM CDT TUE MAY 25 2010

IAZ054-251945-
JACKSON-
144 PM CDT TUE MAY 25 2010

...STRONG THUNDERSTORM WITH GUSTY WINDS AND SMALL HAIL...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPRINGBROOK...OR 11 MILES NORTHEAST OF
MAQUOKETA...MOVING NORTHWEST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SPRINGVILLE...NOW.
  COTTONVILLE AROUND 155 PM CDT...

PENNY TO NICKEL SIZE HAIL...WINDS OF 40 TO 50 MPH AND VERY HEAVY
RAIN IS EXPECTED WITH THIS STORM.

LAT...LON 4225 9066 4229 9045 4212 9034 4206 9054
TIME...MOT...LOC 1844Z 144DEG 19KT 4219 9052
Local storm report, May 25, 12:46 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
146 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       4 WNW DUBUQUE           42.52N 90.76W
05/25/2010  M1.50 INCH       DUBUQUE            IA   TRAINED SPOTTER

            AMOUNT FELL IN A HALF HOUR. SIGNIFICANT PONDING OF WATER
            REPORTED IN ASBURY.

&&

12
Special weather statement, May 25, 12:51 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 PM CDT TUE MAY 25 2010

IAZ068-ILZ015-024-251945-
MERCER-ROCK ISLAND-SCOTT-
151 PM CDT TUE MAY 25 2010

...STRONG GUSTY WINDS AND SMALL HAIL...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ANDALUSIA...OR 7 MILES SOUTHWEST OF ROCK
ISLAND...MOVING NORTHWEST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ANDALUSIA AROUND 155 PM CDT...
  BUFFALO AROUND 200 PM CDT...

PENNY SIZE HAIL...WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN IS
EXPECTED WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4140 9083 4156 9066 4148 9051 4129 9062
TIME...MOT...LOC 1849Z 126DEG 10KT 4143 9070
Local storm report, May 25, 1:01 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
201 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             W DAVENPORT             41.56N 90.60W
05/25/2010  M0.25 INCH       SCOTT              IA   TRAINED SPOTTER

0159 PM     HAIL             DEWITT                  41.82N 90.55W
05/25/2010  M0.25 INCH       CLINTON            IA   TRAINED SPOTTER

&&

LEGRO

The radar

The Quad Cities radar (KDVN), 23 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rock Island

When
May 25, 1:13 PM CST
Where
Rock Island County, 0.86 mi NW of Andalusia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.440, -90.730

Quarter-sized hail fell in Andalusia, IL at 213 pm May 25.

Hail, Henderson

When
May 25, 3:06 PM CST
Where
Henderson County, 0.69 mi N of Oquawka
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.940, -90.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232926, 232927.